Alert archive / Tennessee / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 39, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jun 17, 2019, 3:40 PM EDT for Blount County, Loudon County, Tennessee. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2019, 3:40 PM EDT (19:40 UTC)
- Expired
- Jun 17, 2019, 4:30 PM EDT
- In force
- 50 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Blount County, TN, Loudon County, TN
The radar
The Knoxville radar (KMRX), 93 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 3:45 PM EDT | TSTM WND DMG | 5 Wnw Greenback, TN | 1 TREE DOWN AT THE INTERSECTION OF TOQUA RD AND OOSTANALI WAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.7 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 745 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 943 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
015
WUUS54 KMRX 171940
SVRMRX
TNC009-105-172030-
/O.NEW.KMRX.SV.W.0039.190617T1940Z-190617T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
340 PM EDT Mon Jun 17 2019
The National Weather Service in Morristown has issued a
* Severe Thunderstorm Warning for...
Eastern Loudon County in east Tennessee...
West central Blount County in east Tennessee...
* Until 430 PM EDT.
* At 340 PM EDT, a severe thunderstorm was located near Lenoir City,
moving northeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Maryville, Lenoir City, Loudon, Greenback, Friendsville, Clover
Hill and Tellico Village.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3562 8425 3563 8425 3564 8428 3567 8432
3566 8433 3567 8435 3565 8436 3564 8438
3565 8440 3589 8426 3579 8416 3580 8414
3582 8414 3573 8401 3562 8419
TIME...MOT...LOC 1940Z 218DEG 9KT 3573 8423
HAIL...1.00IN
WIND...60MPH
$$
mjb2 follow-up statements
282
WWUS54 KMRX 171955
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
355 PM EDT Mon Jun 17 2019
TNC009-105-172030-
/O.CON.KMRX.SV.W.0039.000000T0000Z-190617T2030Z/
Loudon TN-Blount TN-
355 PM EDT Mon Jun 17 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR EASTERN LOUDON AND WEST CENTRAL BLOUNT COUNTIES...
At 354 PM EDT, a severe thunderstorm was located near Loudon, moving
northeast at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Maryville, Lenoir City, Loudon, Greenback, Friendsville, Clover Hill
and Tellico Village.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3562 8422 3570 8434 3585 8428 3589 8426
3579 8416 3580 8414 3582 8414 3573 8401
3562 8419
TIME...MOT...LOC 1954Z 217DEG 5KT 3570 8426
HAIL...1.00IN
WIND...60MPH
$$
Garuckas463
WWUS54 KMRX 172026
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
426 PM EDT Mon Jun 17 2019
TNC009-105-172035-
/O.EXP.KMRX.SV.W.0039.000000T0000Z-190617T2030Z/
Loudon TN-Blount TN-
426 PM EDT Mon Jun 17 2019
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LOUDON AND WEST
CENTRAL BLOUNT COUNTIES WILL EXPIRE AT 430 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 3562 8422 3570 8434 3585 8428 3589 8426
3579 8416 3580 8414 3582 8414 3573 8401
3562 8419
TIME...MOT...LOC 2025Z 218DEG 9KT 3576 8420
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:10 PM EDT, 30 minutes earlier.
Area forecast discussion, Jun 17, 3:10 PM EDT, 30 minutes before
Area Forecast Discussion National Weather Service Morristown TN 310 PM EDT Mon Jun 17 2019 .SHORT TERM...(Tonight Through Tuesday Night)... The pulse convection will weaken quickly after 01Z as diurnal cooling takes place and much of the area becomes convectively overturned. Kept chance pops for showers and a few rumbles of thunder through tonight as the shortwave approaches from the west, with the best chances being over the plateau and central/southern valley later tonight. Convergence will slowly be increasing ahead of a weak surface frontal boundary, likely reinforced by convective outflow, and MLCAPE across the central and southern valley will remain above 1000 J/Kg in this moist airmass overnight. Stayed above MET and MAV guidance for lows due to increasing clouds tonight on top of this muggy airmass. The above mentioned shortwave will cross east TN, southwest VA, and southwest NC during the day Tuesday. A weak surface low will move northeast through KY, and the NAM is stronger with this surface low than the GFS and ECMWF. Suspect that the NAM solution is due to some convective feedback, but either way, a weak frontal boundary looks to cross from west to east between 18 and 02Z. Large scale ascent from the upper wave and frontal convergence will lead to greater convective coverage Tuesday, so have likely pops from mid morning through the day. Severe weather potential will be low overall, but slightly higher than the past couple of days. SPC has the entire region in a marginal risk, and this is reasonable since 1500-2000 J/Kg of MLCAPE will once again develop along with a few hundred joules of DCAPE during the afternoon as low-level lapse rates steepen with afternoon heating. The main threat will be damaging winds in convective downdrafts. Limiting factors continue to be poor mid level lapse rates of only 5-6 C/Km and weak 0-6 Km and effective shear values of 15-30 kts. This will keep any strong wind threat isolated since strong convective updrafts will have a hard time sustaining for a long period of time. An additional limiting factor will be morning clouds and showers that will delay stronger surface heating. With all of this being said, torrential rainfall and localized flash flooding will be the bigger impact from any convection since PWATs will continue to be 1.50 to 2.00 inches (locally higher) with high freezing levels for warm rain processes. Storm motion will also be slow due to the weak deep layer wind fields. CAMs offer varying solutions for tomorrow, but thinking is that an initial round of showers and some embedded thunderstorms will move through between 10 and 16Z followed by some redevelopment in the afternoon. Kept a heavy rain mention in the HWO for Tuesday. High temps Tuesday will be slightly cooler than today due to the clouds and widespread convective activity. Much of the convection will move east of the region after 00Z Wednesday as the shortwave and weak front exit to the east. Have chance pops through Tuesday night since we do not see a change of airmass and remain on the southern fringe of a convectively active quasi-stationary front beneath a fast mid level zonal jet around the OH valley. Convective complexes moving along this corridor north of our region will occasionally send outflow boundaries into our area, which warrants keeping chance pops through the night. Lows will remain warm and humid. .LONG TERM...(Wednesday through Monday)... By 12Z Wednesday, the upper levels will feature a rather low amplitude pattern with several disturbances moving through weak cyclonic flow. A stronger shortwave trough/PV anomaly will be moving through the central plains Wednesday. At the surface, an area of low pressure will move through the central plains and into the Ohio valley by 12Z Thursday. A subtle PV anomaly moving through the area Wednesday afternoon and evening combined with differential heating will likely be enough to generate TSRA especially with a moist and unstable airmass as CAPE values climb upwards of 1500 j/kg. Afternoon convection will decrease in coverage by Wednesday night with the loss of solar heating. The aforementioned shortwave trough will deepen as noted by increasing cyclonic flow as it begins to approach from the west. A trailing cold front will be aligned NE/SW from the parent low into the Arklatex. Increasing forcing for ascent underneath height falls along with low level convergence should increase SHRA/TSRA chances through Thursday morning. Additional chances of precipitation are expected immediately along the front through the day Thursday with TSRA expected as CAPE values increase. The area will see a short break on Friday as increasing heights aloft and surface high pressure underneath the descending branch of the h50 shortwave lead to increasing subsidence and dry weather. An upper level ridge axis will be situated across the GoM northward into the Great Lakes over the weekend. Both the GFS and EURO indicate the ridge breaking down enough a few disturbances to rotate around the ridge axis. Expect increased SHRA/TSRA chances through the weekend as a result. Closer to early next week, the upper level pattern will feature large scale troughing out west with ridging along the east coast. This places the region under southwest flow aloft. Increasing moisture along with several upper level disturbances will keep chances of SHRA/TSRA in the forecast for Sunday through Tuesday. Temperatures through the extended will be near to slightly above seasonal averages. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 72 82 71 87 / 70 80 50 40 Knoxville McGhee Tyson Airport, TN 70 81 69 85 / 50 70 50 50 Oak Ridge, TN 71 81 70 86 / 60 80 60 50 Tri Cities Airport, TN 69 81 68 82 / 50 80 40 50 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && RG/AD
Hazardous weather outlook, Jun 17, 2:48 PM EDT, 52 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 248 PM EDT Mon Jun 17 2019 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-181900- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 248 PM EDT Mon Jun 17 2019 /148 PM CDT Mon Jun 17 2019/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms will continue into early this evening. A few isolated severe storms remain possible with strong winds and hail, but widespread severe weather is not expected. Localized flooding is also possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Scattered thunderstorms will develop during the afternoon and evening hours each day. The greatest coverage of thunderstorms will be Tuesday and Thursday. Any thunderstorm will be capable of producing torrential rainfall, so there will be the potential for localized flash flooding in areas that see repeated thunderstorms this week. A few severe thunderstorms are possible Tuesday with hail and strong winds, but widespread severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated, but any reports of flash flooding or rainfall amounts will be appreciated this week.
In the hours before
Special weather statement, Jun 17, 2:52 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service Morristown TN
252 PM EDT Mon Jun 17 2019
VAZ006-008-171915-
Washington VA-Russell VA-
252 PM EDT Mon Jun 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL RUSSELL AND
NORTHEASTERN WASHINGTON COUNTIES UNTIL 315 PM EDT...
At 252 PM EDT, Doppler radar was tracking a strong thunderstorm near
Allison Gap, or near Saltville, moving east at 10 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Rosedale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3684 8201 3694 8200 3702 8181 3696 8178
3695 8182 3693 8184 3685 8176
TIME...MOT...LOC 1852Z 255DEG 11KT 3694 8184
mjbSpecial weather statement, Jun 17, 2:54 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Morristown TN
254 PM EDT Mon Jun 17 2019
TNZ039-040-070-073-171945-
Jefferson TN-Hamblen TN-Northwest Cocke TN-North Sevier TN-
254 PM EDT Mon Jun 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFFERSON...
NORTHWESTERN COCKE AND NORTHEASTERN SEVIER COUNTIES UNTIL 345 PM
EDT...
At 254 PM EDT, Doppler radar was tracking a strong thunderstorm over
Newport, moving north at 20 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Morristown, Newport, Dandridge, White Pine, Baneberry, Parrottsville,
Bybee, Chestnut Hill, Bird Crossing and Fairgarden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3579 8336 3609 8347 3616 8317 3612 8313
3612 8312 3611 8312 3612 8310 3609 8307
3609 8306 3590 8305 3588 8307
TIME...MOT...LOC 1854Z 177DEG 19KT 3598 8319
mjbSpecial weather statement, Jun 17, 2:57 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Morristown TN
257 PM EDT Mon Jun 17 2019
VAZ001-002-171945-
Wise VA-Lee VA-
257 PM EDT Mon Jun 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEE AND SOUTHWESTERN
WISE COUNTIES UNTIL 345 PM EDT...
At 257 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pennington Gap, or near Jonesville, moving northeast at 25 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Big Stone Gap, Pennington Gap, Appalachia, St. Charles and Dryden.
LAT...LON 3686 8268 3673 8302 3680 8311 3681 8310
3683 8310 3684 8308 3685 8307 3686 8303
3685 8301 3689 8288 3693 8286 3695 8286
3697 8287 3699 8283 3701 8283 3701 8278
TIME...MOT...LOC 1857Z 239DEG 20KT 3676 8310
DieganSpecial weather statement, Jun 17, 3:01 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Morristown TN
201 PM CDT Mon Jun 17 2019
TNZ082-171945-
Bledsoe TN-
201 PM CDT Mon Jun 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BLEDSOE COUNTY UNTIL
245 PM CDT...
At 200 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pikeville, moving north at 15 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Pikeville, Melvine, Fall Creek Falls State Park and Mount Crest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3563 8536 3572 8526 3575 8527 3575 8526
3576 8526 3577 8510 3576 8509 3577 8504
3575 8503 3576 8497 3550 8519 3559 8537
TIME...MOT...LOC 1900Z 201DEG 15KT 3571 8519
mjbLocal storm report, Jun 17, 3:09 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
309 PM EDT MON JUN 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM TSTM WND DMG NEWPORT 35.96N 83.19W
06/17/2019 COCKE TN TRAINED SPOTTER
1 TREE DOWN.
&&
MJBSpecial weather statement, Jun 17, 3:30 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Morristown TN
330 PM EDT Mon Jun 17 2019
TNZ068-071-086-172015-
Northwest Monroe TN-Loudon TN-NW Blount TN-
330 PM EDT Mon Jun 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LOUDON...WEST CENTRAL
BLOUNT AND NORTH CENTRAL MONROE COUNTIES UNTIL 415 PM EDT...
At 330 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lenoir City, moving northeast at 10 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Maryville, Lenoir City, Loudon, Vonore, Greenback, Friendsville,
Clover Hill and Tellico Village.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3563 8442 3587 8423 3579 8416 3579 8414
3582 8414 3572 8398 3558 8431
TIME...MOT...LOC 1930Z 218DEG 9KT 3572 8425
mjbThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 12:24 PM EDT | Special Weather Statement | MRX | Roane | 51 min |
| Jun 17, 12:37 PM EDT | Areal Flood Advisory | MRX | Rhea | 113 min |
| Jun 17, 12:56 PM EDT | Areal Flood Advisory | MRX | Polk | 2 hr |
| Jun 17, 1:04 PM EDT | Special Weather Statement | MRX | Polk | 41 min |
| Jun 17, 2:01 PM EDT | Special Weather Statement | MRX | Greene | 44 min |
| Jun 17, 2:09 PM EDT | Areal Flood Advisory | MRX | Bledsoe | 2 hr |
| Jun 17, 2:32 PM EDT | Special Weather Statement | MRX | Rhea | 43 min |
| Jun 17, 2:40 PM EDT | Special Weather Statement | MRX | Campbell | 50 min |
| Jun 17, 2:54 PM EDT | Special Weather Statement | MRX | Cocke, Jefferson | 51 min |
| Jun 17, 3:01 PM EDT | Special Weather Statement | MRX | Bledsoe | 44 min |
| Jun 17, 3:15 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Hamblen, Jefferson | 45 min |
| Jun 17, 3:18 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe | 42 min |
| Jun 17, 3:30 PM EDT | Special Weather Statement | MRX | Loudon | 45 min |
| Jun 17, 3:53 PM EDT | Special Weather Statement | MRX | Hawkins | 52 min |
| Jun 17, 4:01 PM EDT | Special Weather Statement | MRX | Sevier | 44 min |
| Jun 17, 4:13 PM EDT | Special Weather Statement | MRX | Hamblen, Jefferson | 47 min |
| Jun 17, 4:16 PM EDT | Special Weather Statement | MRX | Polk | 44 min |
| Jun 17, 4:25 PM EDT | Areal Flood Advisory | MRX | Bledsoe | 3 hr |
| Jun 17, 4:46 PM EDT | Special Weather Statement | MRX | Polk | 44 min |
| Jun 17, 5:02 PM EDT | Special Weather Statement | MRX | McMinn | 43 min |
| Jun 17, 5:27 PM EDT | Special Weather Statement | MRX | Carter | 33 min |
| Jun 17, 5:44 PM EDT | Special Weather Statement | MRX | McMinn | 46 min |
| Jun 17, 5:45 PM EDT | Special Weather Statement | MRX | Carter | 45 min |
| Jun 17, 6:19 PM EDT | Special Weather Statement | MRX | Carter | 41 min |
| Jun 17, 6:21 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Johnson | 19 min |
| Jun 17, 6:46 PM EDT | Special Weather Statement | MRX | Carter | 29 min |
| Jun 17, 6:51 PM EDT | Areal Flood Advisory | MRX | Carter, Johnson | 3 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.